I had my second dose of chemotherapy on 2014-08-29. The oncologist said that I had a particular bad reaction to the first dose, and one of the things you do for that is to reduce the the concentration of the chemotherapy drug. The other thing you do is take various prophylactic medicines to treat the side-effects of the treatment.
It is not going well. I still managed to be unable to do much more than lay around over the holiday weekend. It was way worse even than any time I remember being really really sick. Plus diarrhea. Plus fever high enough to talk to the on-call doctor, who at first said I could probably take some Tylenol and wait for morning, but then called back and, in light of my previous symptoms, recommended that I go to the ER.
I was there all night. They treated me with IV antibiotics and put in a call to the on-call oncologist, who apparently never returned their pages. Eventually they decided I could go home, and I got home about 7 AM.
Next came a recurrence of “thrush”, which is a fungal infection. This comes from the damage the chemo does to the immune system. Unfortunately, the medicine for the thrush gives me diarrhea.
I’m now ( 2014-09-08 ) about at the end of the range of dates where we would expect the maximum neutropenia (low white cell count). I’ve stopped the drug for the fungus, and am slowly starting to feel a little better. It’s still taking time, though.
After the first chemo, I didn’t want to go back for a second. I talked to the doctor about all the options, and my Spock-brain decided that the logical course is to try one more cycle of the chemo. If all the changes he suggested were to make a difference, then I might be able to get a net benefit from the chemo.
And now the Spock side of my brain is asking “Are you sure you really want to keep doing this?” I’m actively afraid to take the medicines that are supposed to make the side-effects from the chemo more tolerable, because their side effects are so bad. One of the bottles gives me nausea to look at. Oddly enough, I have had zero nausea from the chemo itself; I’ve only had nausea from other drugs that are supposed to fix problems caused by the chemo.
This is not going well at all, and I am questioning whether the chemotherapy is a real benefit or if it is just needless suffering.
This raises the question of what to do next, which comes in my next installment.